Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 124, NWS Binghamton, NY

September 11, 2013Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 11, 2013, 2:05 PM EDT for Susquehanna County, Pennsylvania. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 2013, 2:05 PM EDT (18:05 UTC)
Expired
Sep 11, 2013, 2:45 PM EDT
In force
40 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 12:33 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2013-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2013-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2466 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:02 PM EDT, 3 minutes earlier.

Area forecast discussion, Sep 11, 2:02 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
202 PM EDT WED SEP 11 2013

.SYNOPSIS...
VERY WARM AND HUMID AIR WILL BE OVER THE AREA TODAY AS A SOUTHWEST
FLOW CONTINUES. SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON IN THE HEAT AND THERE IS THE SLIGHT CHANCE THAT THE
STORMS COULD BECOME SEVERE. AN APPROACHING COLD FRONT WILL
INCREASE THE CHANCE OF THUNDERSTORMS ON THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED AT 1030 AM... VERY WARM HUMID AIRMASS COVERS THE AREA LATE
THIS MORNING. 12Z BUF SOUNDING CONFIRMS STEEP MID-LEVEL LAPSE
RATES WITH LOTS OF CAPE... WITH LATEST SPC/RUC ANALYSIS ALREADY
SHOWING MLCAPE VALUES APPROACHING 2000 J/KG. UPPER RIDGE OVER OUR
AREA BEGINS TO BREAK DOWN THIS AFTERNOON AS A WEAK SHORT WAVE
APPROACHES FROM THE SOUTHWEST. CU IS ALREADY STARTING TO BUBBLE UP
OVER OHIO AND WESTERN PA LATE THIS MORNING... WHICH IS QUITE A
CHANGE FROM YESTERDAY WHEN NO REAL DEVELOPMENT OCCURRED. MESO-
SCALE MODELS INCLUDING THE LATEST 12Z NAM CONTINUE TO SHOW THE
DEVELOPMENT OF A CLUSTER OF STORMS THIS AFTERNOON OVER WESTERN PA
MOVING NORTHEAST TO CENTRAL NY TOWARD EVENING. DEEP LAYER WINDS
WILL ONLY BE MARGINAL... AROUND 20 TO 25 KTS... FOR CONVECTIVE
ORGANIZATION THIS AFTERNOON... BUT WITH AMPLE CAPE EXPECT THAT A
FEW STORMS MAY BECOME SEVERE OVER OUR AREA LATER TODAY.

MEANWHILE... TEMPERATURES WILL BE APPROACHING RECORD VALUES IN
MANY AREAS THIS AFTERNOON. SYR IS ALREADY UP TO 86 DEGREES AT 10
AM... SO THE RECORD OF 90 CERTAINLY LOOKS REACHABLE. RECORD OF 87
AT BGM ALSO LOOKS REACHABLE THIS AFTERNOON. DEW POINTS NEAR 70
WILL RESULT IN APPARENT TEMPERATURES BETWEEN 95 AND 100 OVER THE
LAKE PLAIN NEAR SYRACUSE WHICH IS JUST BELOW HEAT ADVISORY
CRITERIA.  PREVIOUS DISCUSSION BELOW.

WARMEST AIR ALOFT OVER THE AREA THIS MRNG AS THE RDG BLDS. FNTL
BNDRY OVER SRN CANADA SAGS SOUTH LATE IN THE DAY AS A WEAK WV
APCHS FROM THE SW BRINGING SLGTLY LWR HGTS. WITH PLENTY OF ENERGY
AVBL AS CAPES PEAK NEAR 200 J/KG...AND THESE TRIGGERS...SCT CONV
SEEMS A GOOD BET IN THE AFTN. BEST CHANCE OF SVR WILL BE OVER THE
FAR NORTH WHERE INCRSD SHEAR IN AVBL ON THE EDGE OF THE RDG...AND
IN THE FAR WEST WHERE THE UPR WV APCHS.

MODEL GUID HAS BACKED OFF A BIT FOR THE AFTN HI/S...AND TUE WASN'T
QUITE A WARM AS ADVERTISED. ALSO...FAIRLY SIGNIFICANT DISAGREEMENT
IN GUID FOR HI/S WITH THE MAV CONSIDERABLY HIER THAN THE MET. EVEN
SO...HIER MAV IS HIER THAN THE PRVS FCST SO HAVE LWRD MAX TEMPS A
FEW DEGREES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
DIGGING WV OVER THE LAKES INITIALLY SLOWS...THEN ADVANCES THE COLD
FNT THRU THE ARA ON THU. THIS KEEP THE FNT MORE PROGRESSIVE BUT I
STILL HAVE SOME CNCRN FOR HEAVY RAIN ON THU AFTN...ESP OVER THE
ERN ZONES AS THE TROF DIGS AND THERE IS SOME PSBL CONNECTION WITH
MARINE MOISTURE. ALSO...THIS WILL COINSIDE WITH THE PEAK HTG LDG
TO STRONG CONV ELEMENTS.

COLD FNT ACCELERATES EWRD THU NGT AND IS WELL OUT OF THE AREA ON
FRI. VERY CHILLY AIR FOLLOWS THE FNT WITH H8 TEMPS NEAR 0C OVER
THE LAKE BY LATE FRI. SHRP UPR TROF...CAA AND WARM LAKE WILL ALL
CONTRIBUTE TO CLDS AND SHWRS LINGERING ON FRI. MANY PLACES WILL
STRUGGLE TO CLIMB OUT OF THE 50S FRI AFTN.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
MEDIUM RANGE MODELS IN FAIR AGREEMENT THROUGH EXTENDED PERIOD. THE
NORTHEAST WILL BEGIN THE PERIOD IN AN UPPER LEVEL TROF WITH A
GRADUALLY BUILDING RIDGE LATE IN THE PERIOD AS THE MID WEST RIDGE
BUILDS INTO THE GREAT LAKES. OVERALL A FAIRLY DRY BUT COOL
EXTENDED FORECAST. ONLY PRECIP MAKER WILL BE A SFC COLD FRONT
SUNDAY NIGHT INTO MONDAY MORNING. WILL CONTINUE TO ADVERTISE
SLIGHT CHC/CHC POPS FOR THIS BOUNDARY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A VERY UNSTABLE AIRMASS RESIDES OVER THE REGION AND WITH AN UPPER
LEVEL DISTURBANCE PASSING THROUGH THIS AFTERNOON SCATTERED
THUNDERSTORMS ARE EXPECTED. WE ARE CURRENTLY UNDER A SEVERE
THUNDERSTORMS WATCH UNTIL 01Z. TO COVER THIS CONVECTION INCLUDED A
THREE HOUR TEMPO MVFR THUNDERSTORM GROUP AT ALL TERMINALS FOR THE
MID TO LATE AFTERNOON HOURS.

OVERNIGHT, WIDESPREAD MVFR VSBYS ARE EXPECTED DUE TO HAZE/FOG. DENSE
FOG IS NOT EXPECTED ATTM DUE TO BOUNDARY LAYER MIXING AND MID LEVEL
CLOUDS.

ON THURSDAY, A COLD FRONT WILL CROSS THE REGION DURING THE LATE
MORNING AND AFTERNOON HOURS.. FOR ALL BUT KAVP INCLUDED TEMPO GROUP
FOR MVFR THUNDERSTORMS DURING THE LATE MORNING/EARLY AFTERNOON
PERIOD.

SOUTHWEST WINDS AT 10 KNOTS WITH GUSTS NEAR 20 KNOTS IN THE
HIGHER ELEVATIONS AND LAKE PLAIN. LIGHT WINDS OVERNIGHT FOLLOWED
BY SOUTHWEST WINDS AGAIN THURSDAY MORNING.

OUTLOOK...

FRI...EARLY MVFR CIGS/-SHRA...MAY IMPROVE BY LTR IN THE DAY.

SAT/SUN...VFR...BUT MAYBE SOME EARLY MORNING FOG/IFR AT KELM.

SUN NIGHT/MONDAY...RESTRICTIONS POSSIBLE IN SCATTERED SHOWERS.

&&

.CLIMATE...
TUESDAY UPDATE...
TODAY TO WED NGT SHOULD BE A FEW DEGREES SHY OF THE RECORD HIGHS.
ESPECIALLY WITH THE LONGER THREADED SYRACUSE AND AVOCA RECORDS
BACK TO THE EARLY 1900S.

SEPT 10 RECORD HIGHS BGM 92 IN 1964 SYR 94 IN 1931 AVP 96 IN 1931
9/10 ACTUAL HIGHS BGM 84 SYR 89 AVP 92

SEPT 11 RECORD HIGHS BGM 87 IN 1983 SYR 97 IN 1931 AVP 95 IN 1931
SEPT 11 RECORD HIGH LOWS BGM 65 IN 1971 SYR 71 IN 1947 AVP 73 IN
1947

SEPT 12 RECORD HIGH LOWS BGM 68 IN 1961 SYR 70 IN 1906 AVP 74
IN 1931

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...DGM/MSE
SHORT TERM...DGM
LONG TERM...RRM
AVIATION...RRM
CLIMATE...
Hazardous weather outlook, Sep 11, 2:35 AM EDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
235 AM EDT WED SEP 11 2013

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-120645-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
235 AM EDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS
EVENING WITH A SLIGHT CHANCE OF SEVERE STORMS...ESPECIALLY OVER
NEW YORK. THESE STORMS COULD BRING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY ON THURSDAY AS A COLD FRONT MOVES THROUGH THE
AREA. SOME OF THESE STORMS COULD BECOME SEVERE WITH STRONG
DAMAGING WINDS OR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Sep 11, 1:21 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
121 PM EDT WED SEP 11 2013

PAZ039-043-111800-
SUSQUEHANNA PA-WYOMING PA-
121 PM EDT WED SEP 11 2013

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WYOMING AND SOUTH
CENTRAL SUSQUEHANNA COUNTIES...

* AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR LAKE
  CAREY...AND MOVING NORTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SPRINGVILLE AT 135 PM EDT...
  NICHOLSON AT 155 PM EDT...
  HOP BOTTOM AND GLENWOOD AT 200 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4177 7582 4166 7570 4152 7594 4164 7606

/DJN
Special weather statement, Sep 11, 1:33 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
133 PM EDT WED SEP 11 2013

PAZ038-111815-
BRADFORD PA-
133 PM EDT WED SEP 11 2013

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BRADFORD COUNTY...

* AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR NORTH
  TOWANDA...AND MOVING NORTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROME AND HERRICK AT 155 PM EDT...
  HERRICKVILLE AT 200 PM EDT...
  ORWELL AT 205 PM EDT...
  BRUSHVILLE AT 210 PM EDT...
  WEST WARREN AND WARREN CENTER AT 215 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4168 7644 4182 7658 4200 7629 4200 7615
      4199 7614 4180 7613

DJN
Special weather statement, Sep 11, 1:57 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
157 PM EDT WED SEP 11 2013

PAZ039-111845-
SUSQUEHANNA PA-
157 PM EDT WED SEP 11 2013

...STRONG THUNDERSTORM WILL AFFECT SUSQUEHANNA COUNTY...

* AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR HOP
  BOTTOM...AND MOVING NORTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WEST LENOX AT 205 PM EDT...
  ALFORD AT 210 PM EDT...
  HARFORD AT 220 PM EDT...
  GIBSON AND NEW MILFORD AT 230 PM EDT...
  JACKSON AND LAKESIDE AT 240 PM EDT...
  LAKEVIEW AND ARARAT AT 245 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4175 7597 4193 7564 4180 7547 4164 7574
      4164 7587

DJN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 2:12 PM EDTSpecial Weather StatementBGMTioga48 min
Sep 11, 2:49 PM EDTSpecial Weather StatementBGMBroome41 min
Sep 11, 3:10 PM EDTSevere Thunderstorm WarningBGMBroome, Cortland, Tioga50 min
Sep 11, 3:26 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Tioga, Tompkins49 min
Sep 11, 3:30 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Otsego45 min
Sep 11, 3:58 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga62 min
Sep 11, 4:04 PM EDTAreal Flood AdvisoryBGMBroome, Cortland, Tioga3 hr
Sep 11, 4:15 PM EDTSevere Thunderstorm WarningBGMOtsego60 min
Sep 11, 4:16 PM EDTFlash Flood WarningBGMBroome, Chenango, Cortland, Tioga6 hr
Sep 11, 4:27 PM EDTSpecial Weather StatementBGMOneida63 min
Sep 11, 4:34 PM EDTAreal Flood AdvisoryBGMChenango6 hr
Sep 11, 4:35 PM EDTSpecial Weather StatementBGMChemung, Tioga55 min
Sep 11, 4:38 PM EDTSevere Thunderstorm WarningBGMBroome67 min
Sep 11, 4:41 PM EDTAreal Flood AdvisoryBGMBroome, Tioga6 hr
Sep 11, 4:49 PM EDTSpecial Weather StatementBGMDelaware56 min
Sep 11, 4:56 PM EDTSpecial Weather StatementBGMDelaware64 min
Sep 11, 4:58 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Onondaga62 min
Sep 11, 5:20 PM EDTFlash Flood WarningBGMBroome, Tioga6 hr
Sep 11, 5:26 PM EDTSpecial Weather StatementBGMDelaware49 min
Sep 11, 5:44 PM EDTAreal Flood AdvisoryBGMMadison, Oneida6 hr
Sep 11, 6:47 PM EDTSpecial Weather StatementBGMSullivan58 min
Sep 11, 1:21 PM EDTSpecial Weather StatementBGMWyoming39 min
Sep 11, 1:33 PM EDTSpecial Weather StatementBGMBradford42 min
Sep 11, 1:57 PM EDTSpecial Weather StatementBGMSusquehanna48 min
Sep 11, 3:50 PM EDTSpecial Weather StatementBGMLackawanna25 min
Sep 11, 4:16 PM EDTSpecial Weather StatementBGMLackawanna44 min
Sep 11, 4:19 PM EDTSevere Thunderstorm WarningBGMLackawanna, Wayne56 min
Sep 11, 4:54 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Wyoming3 hr
Sep 11, 5:24 PM EDTFlash Flood WarningBGMLackawanna, Luzerne, Susquehanna, Wayne, Wyoming6 hr
Sep 11, 5:45 PM EDTSpecial Weather StatementBGMSusquehanna45 min
Sep 11, 5:59 PM EDTAreal Flood WarningBGMLackawanna10 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.